Thunderstorm Wind, Washington
- When
- July 28, 5:35 PM EST
- Where
- Washington County, 7 mi SW of Abingdon
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.150, -82.067
A tree was reported down at mile marker ten on interstate 81.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A tree was reported down at mile marker ten on interstate 81.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT FRI JUL 28 2006 .SHORT TERM (TONIGHT AND SATURDAY)...SCATTERED THUNDERSTORMS HAVE DEVELOPED GENERALLY ALONG THE CUMBERLAND PLATEAU THIS AFTERNOON. THESE STORMS WILL TRACK TO THE NORTHEAST THROUGH THE REST OF THE AFTERNOON AND EARLY EVENING. THE AIR MASS OVER THE MRX CWA IS WEAKLY UNSTABLE WITH DECENT LOW LEVEL MOISTURE AND THERE IS THE POTENTIAL FOR A FEW OF THE STORMS TO REACH STRONG TO SEVERE LEVELS. THIS LINE OF STORMS IS THERMALLY DRIVEN AND SHOULD SIGNIFICANTLY WEAK WITH THE APPROACH OF SUNSET. HOWEVER...THERE IS A BAND OF SHOWERS AND TSTORMS THAT WILL PUSH INTO THE AREA THIS EVENING AND OVERNIGHT. THESE HAVE FORM IN ADVANCE OF A TROUGH OF LOW PRESSURE MOVING TOWARD THE AREA. THE BAND SHOULD PROVIDE A WIDER AREA OF COVERAGE. PRECIP WILL LINGER INTO SATURDAY MORNING WITH HIGH PRESSURE AND A SLIGHTLY DRIER AIR MASS BEGINNING TO MOVE IN LATE SATURDAY. .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...MODELS ARE IN GOOD AGREEMENT THAT DEEP MOISTURE WILL MOVE EAST AND SOUTH OF THE FORECAST AREA BY SUNDAY. HOWEVER...LOW LEVEL MOISTURE AND A SLIGHTLY UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGHOUT NEXT WEEK...AS A LARGE BERMUDA HIGH CENTERED OVER THE WESTERN ATLANTIC CONTINUES TO DOMINATE THE SOUTHEAST REGION. AS A RESULT...EXPECT A TYPICAL SUMMERTIME PATTERN OVER THE FORECAST AREA WITH ISOLATED DIURNALLY- DRIVEN CONVECTION EACH DAY NEXT WEEK. AS FOR TEMPS...HAVE GENERALLY FOLLOWED A PERSISTENCE FORECAST WITH SLIGHTLY ABOVE NORMAL TEMPS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 87 72 90 / 60 60 30 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 86 71 90 / 60 50 30 30 OAK RIDGE, TN 72 86 71 90 / 60 50 30 30 TRI CITIES AIRPORT, TN 68 84 66 88 / 60 50 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/DMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1030 AM EDT FRI JUL 28 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-291000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 1030 AM EDT (930 AM CDT) FRI JUL 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AIRMASS WILL BE IN PLACE ACROSS THE REGION BY TONIGHT. AS A RESULT...A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE ON SATURDAY WITH A FEW THUNDERSTORMS. OTHERWISE...ONLY A FEW ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SATURDAY FOR RAINFALL REPORTS. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT FRI JUL 28 2006 TNZ098-281915- MARION- 145 PM CDT FRI JUL 28 2006 ...STRONG THUNDERSTORMS WERE AFFECTING MARION COUNTY... AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF WHITWELL TO JASPER....MOVING EAST AT 20 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 301 PM EDT FRI JUL 28 2006 TNZ098-282000- MARION- 201 PM CDT FRI JUL 28 2006 ...A STRONG THUNDERSTORM WAS AFFECTING MARION COUNTY... AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITWELL....MOVING NORTHEAST AT 20 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 304 PM EDT FRI JUL 28 2006 TNZ037-282000- UNION- 304 PM EDT FRI JUL 28 2006 ...A STRONG THUNDERSTORM WAS AFFECTING UNION COUNTY... AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF MAYNARDVILLE....MOVING NORTHEAST AT 20 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 313 PM EDT FRI JUL 28 2006 TNZ081-082-282000- BLEDSOE-SEQUATCHIE- 213 PM CDT FRI JUL 28 2006 ...STRONG THUNDERSTORMS WERE AFFECTING BLEDSOE AND SEQUATCHIE COUNTIES... AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF DAYTON TO 8 MILES SOUTH OF DUNLAP....MOVING EAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 317 PM EDT FRI JUL 28 2006 TNZ036-282000- ANDERSON- 317 PM EDT FRI JUL 28 2006 ...A STRONG THUNDERSTORM WAS AFFECTING ANDERSON COUNTY... AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF CLINTON....MOVING NORTHEAST AT 35 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
606 PM EDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 5 NNW CLINTON 36.16N 84.16W
07/28/2006 ANDERSON TN LAW ENFORCEMENT
SEVERAL TREES AND POWERLINES DOWN BETWEEN THE BRICEVILLE
HIGHWAY AND THE OLD DUTCH VALLEY ROAD ABOUT 1 MILE WEST
OF MEDFORD. REPORTED BY DISPATCH.
0417 PM TSTM WND DMG KINGSTON 35.87N 84.51W
07/28/2006 ROANE TN LAW ENFORCEMENT
A FEW TREES DOWN IN KINGSTON. REPORTED BY DISPATCH.
0417 PM TSTM WND DMG 3 WSW KINGSTON 35.85N 84.56W
07/28/2006 ROANE TN LAW ENFORCEMENT
A FEW TREES DOWN IN MIDTOWN. REPORTED BY DISPATCH.
0427 PM TSTM WND GST RUTLEDGE 36.27N 83.52W
07/28/2006 E50.00 MPH GRAINGER TN TRAINED SPOTTER
WIND GUSTS ESTIMATED TO 50 MPH AT RUTLEDGE SCHOOL.
REPORTED BY STORM SPOTTER.
0427 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
07/28/2006 GRAINGER TN TRAINED SPOTTER
A 5 TO 6 INCH DIAMETER TREE DOWN ACROSS THE SOUTHBOUND
LANE OF HIGHWAY 11W AT MILE MARKER 22. REPORTED BY STORM
SPOTTER.
0442 PM TSTM WND DMG 8 ESE RUTLEDGE 36.23N 83.39W
07/28/2006 HAMBLEN TN LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWN ON LAKESHORE ROAD
SOUTHEAST OF HELTONVILLE. REPORTED BY DISPATCH.
0442 PM TSTM WND DMG 6 ENE RUTLEDGE 36.31N 83.43W
07/28/2006 GRAINGER TN LAW ENFORCEMENT
AT APPROXIMATELY 442 PM...SEVERAL TREES AND POWERLINES
DOWN AT INTERSECTION OF HIGHWAY 11W AND HELTON ROAD.
REPORTED BY DISPATCH.
0500 PM TSTM WND DMG SWEETWATER 35.60N 84.47W
07/28/2006 MONROE TN LAW ENFORCEMENT
ONE TREE DOWN ON BARNEY CREEK ROAD IN SWEETWATER.
REPORTED BY DISPATCH.
0514 PM TSTM WND DMG 7 WSW MARYVILLE 35.71N 84.09W
07/28/2006 BLOUNT TN LAW ENFORCEMENT
TWO TREES DOWN IN THE BIG SPRINGS AREA. REPORTED BY
DISPATCH.
0515 PM TSTM WND DMG 5 NNW LOUDON 35.80N 84.39W
07/28/2006 ROANE TN LAW ENFORCEMENT
ONE TREE DOWN ON HINES VALLEY ROAD NEAR NEW PROVIDENCE.
REPORTED BY DISPATCH.
&&
FERRELL/HYSLOPThe Charleston,WV radar (KRLX), 98 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519474.